Format

Send to

Choose Destination
Ann Pharmacother. 1993 May;27(5):579-81.

Benzodiazepine withdrawal reaction in two children following discontinuation of sedation with midazolam.

Author information

1
Department of Anesthesiology, University Hospital, Nijmegen, The Netherlands.

Abstract

OBJECTIVE:

To report the occurrence of recurrent benzodiazepine withdrawal reactions in two very young children following discontinuation of sedation with midazolam.

CASE SUMMARY:

A 15-month-old boy with apneic episodes was sedated with midazolam for 12 days with constant infusion. Half a day after discontinuation of the midazolam the boy became restless, tachycardic, and hyperpyrexic. When midazolam was readministered, all symptoms disappeared. Four days later midazolam was again discontinued and within 12 hours the same signs and symptoms reappeared. Midazolam infusion was restarted, and the signs and symptoms disappeared for the second time. After thoracotomy, a 14-day-old boy received intravenous midazolam for sedation for 29 days. Within 12 hours after discontinuation of midazolam he became restless, developed a bulging stomach secondary to aerophagia, and was vomiting. Midazolam therapy was reinstituted and continued for another 2 months by constant infusion. Thereafter, the boy was successfully weaned from artificial ventilation in 5 days under sedation with midazolam. About 12 hours after discontinuation of midazolam the boy became restless, tachycardic, again developed a bulging stomach because of aerophagia, and vomited. When the child was sedated with clorazepate by continuous infusion, the signs and symptoms disappeared.

DISCUSSION:

Case reports describing benzodiazepine withdrawal reaction upon discontinuation of midazolam were reviewed and compared. The symptoms observed in the children we present resemble those mentioned in the three children and two adults reported previously. Unique in the very young children in this article is the occurrence of gastrointestinal symptoms, which most likely are the result of air being swallowed secondary to severe agitation.

CONCLUSIONS:

Midazolam withdrawal reactions in adults and children, particularly in an intensive care unit, can be significant. Considerable caution must be taken with relatively long-term administration and abrupt discontinuation of midazolam.

PMID:
8347907
DOI:
10.1177/106002809302700509
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center